(800) 973-1540

Can I continue delaying chemotherapy?

1 answer | Last updated: Sep 05, 2013
dluns4d asked...
I have Chronic Lymphocytic Leukemia and have recently seen a drop in my platelet count. I do have the "pin prick" rash on my abdomen, but I feel fine. My doctor is talking chemotherapy but I don't want to go that route yet because I am otherwise feeling good! What are my options if I continue delaying chemotherapy?
 

Answers
Caring.com User - Bonnie Bajorek Daneker
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone...
60% helpful

It sounds like you're already thinking about your treatment in terms of Quality of Life -- what you enjoy doing with the least amount of suffering, which is smart. See also:
Should patients undergoing chemotherapy avoid exposure to dogs?

See all 792 questions about Cancer

Your goal in deciding what treatments to have and when to have them should be to maximize your long-term Quality of Life. No question, having chemotherapy will impact your quality of life in the very short term in a negative way, but will likely help improve your quality of life later.

If you delay chemotherapy after the recommendation of your oncologist, you also risk its benefits. Because your condition is chronic, without treatment you may see a progression to other tissues and a reduction in your ability to fight infection -- you've already experienced the rash. If you're otherwise feeling good now, ask your oncologist what's safe, timewise, to safeguard chemotherapy's effectiveness for you.

Also ask about cortico-steroid drugs or chemotherapy in pill form that may not have as many side effects.

In general, exercise, stay hydrated, monitor your food intake to promote a healthy diet, and keep doing things you enjoy.

 

 
Ask a question Ask a question | Add an answer Add an answer